Alert archive / South Dakota / Flash Flood Warnings in 2012

Flash Flood Warning 1, NWS Rapid City, SD

June 12, 2012Butte County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 12, 2012, 3:59 PM MDT for Butte County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2012, 3:59 PM MDT (21:59 UTC)
Expired
Jun 12, 2012, 6:58 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Butte County, SD

The radar

The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WGUS53 KUNR 122159
FFWUNR
SDC019-130400-
/O.NEW.KUNR.FF.W.0001.120612T2159Z-120613T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA...

* UNTIL 1000 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS FALLEN IN 
  THE LAST HOUR. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE IN THE 
  NEXT HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRUITDALE AND NISLAND.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BELLE FOURCHE RIVER...INDIAN CREEK...REDWATER RIVER...HORSE CREEK...
STINKINGWATER CREEK...FALSE BOTTOM CREEK...OWL CREEK...MALONEY CREEK
AND WHITEWOOD CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381

$$

CARSTENS
2 follow-up statements
200 
WGUS73 KUNR 122331
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT TUE JUN 12 2012

SDC019-130400-
/O.CON.KUNR.FF.W.0001.000000T0000Z-120613T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE SD-
531 PM MDT TUE JUN 12 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BUTTE
COUNTY UNTIL 1000 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES 1 TO 3 INCHES HAVE FALLEN FROM THE FRUITDALE TO NISLAND 
AREA ALONG THE BELLE FOURCHE RIVER. EVEN THOUGH THE HEAVY RAIN HAS 
ENDED...RUNOFF FROM THE RAIN WILL CONTINUE TO PRODUCE FLASH 
FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH 
THE EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
FRUITDALE AND NISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381

$$

CARSTENS
992 
WGUS73 KUNR 130058
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT TUE JUN 12 2012

SDC019-130114-
/O.CAN.KUNR.FF.W.0001.000000T0000Z-120613T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE SD-
658 PM MDT TUE JUN 12 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BUTTE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381

$$

CARSTENS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:11 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 12, 3:11 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE JUN 12 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PUSHING THROUGH
MONTANA. THE INCOMING LOW HAS CAUSED THE PRESSURE GRADIENT TO
TIGHTEN...BREEZY SOUTHERLY WINDS ACROSS PORTIONS OF WESTERN SOUTH
DAKOTA. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORT WAVE MOVING
THROUGH THE FORECAST AREA...ISOLATED SHOWERS AND THUNDERSTORMS DUE
TO DECENT AMOUNTS OF INSTABILITY ARE EXPECTED OVER NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA.

DUE TO SHEAR AND INSTABILITY...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA.
THE GREATEST THREATS WILL BE LARGE HAIL AND STRONG WINDS...WITH A
SLIGHT POSSIBILITY OF ISOLATED TORNADOES. STORMS ARE ALSO EXPECTED
TO FORM OVER THE BLACK HILLS AREA...AND THEN MOVE EASTWARD WITH
THE WAVE. SOUTHERLY WINDS WILL AID IN STORM FORMATION THROUGH
MOISTURE ADVECTION. HIGHS WILL RANGE FROM THE MID 70S TO LOWER
80S.

THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY...WHEN A STRONGER
DISTURBANCE BEGINS MOVING THROUGH THE NORTHERN PLAINS. MOST OF THE
ENERGY IS PREDICTED TO MOVE THROUGH NORTH DAKOTA...ALTHOUGH SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO EXTEND INTO NORTHWEST SOUTH
DAKOTA AND FAR NORTHEAST WYOMING INCLUDING THE BLACK HILLS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. THIS SYSTEM WILL DRAG A COOL FRONT
THROUGH THE REGION WEDNESDAY NIGHT...SWITCHING THE SOUTHERLY WINDS
TO THE NORTHWEST. HIGHS WILL RANGE FROM THE UPPER 70S IN THE BLACK
HILLS TO AROUND 90 OVER SOUTHERN SOUTH DAKOTA.

STORMS SHOULD CLEAR OUT ON THURSDAY...EXCEPT FOR THE SLIGHT
POSSIBILITY OF TERRAIN-ENHANCED STORMS OVER THE BLACK HILLS. ANOTHER
SHORT WAVE APPROACHES THE AREA THURSDAY NIGHT...BRINGING THE
CHANCE FOR MORE NOCTURNAL THUNDERSTORMS. HIGH TEMPERATURES
FOLLOWING THE FRONT WEDNESDAY NIGHT WILL BE SLIGHTLY COOLER...BUT
REMAIN IN THE MID 70S TO MID 80S.

EXTENDED...A NEARLY STATIONARY UPPER TROUGH WILL REMAIN WEST OF THE
FORECAST AREA THROUGH THE WEEKEND RESULTING IN SOUTHWESTERLY FLOW
ALOFT OVER THE AREA. A SERIES OF DISTURBANCES WILL CROSS THE AREA...
BRINGING A DAILY CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HIGH
TEMPERATURES THROUGH THE WEEKEND WILL GENERALLY RANGE FROM THE MID
70S TO THE MID 80S ON THE PLAINS...WITH MID 60S TO MID 70S IN THE
BLACK HILLS. THE UPPER TROUGH AXIS WILL CROSS OVER THE FORECAST AREA
ON TUESDAY...BRINGING SLIGHTLY COOLER TEMPERATURES...WITH A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...18Z TAF FORECAST
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
PARTS OF SOUTHEASTERN MONTANA...FAR NORTHEASTERN WYOMING AND THE
AREA NORTH OF THE BLACK HILLS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE ALSO POSSIBLE ACROSS THE REST OF THE AREA THROUGH THIS EVENING.
ALTHOUGH THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE LOCATED
OVER THE BLACK HILLS AND INTO SOUTHWESTERN SOUTH DAKOTA...HAIL AND
LOCALIZED STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. VFR CONDITIONS WILL OTHERWISE PREVAIL THROUGH THE
AVIATION FORECAST PERIOD...EXCEPT IN/NEAR TSRA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARDALAMAS
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Jun 12, 4:33 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
433 AM MDT TUE JUN 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
433 AM MDT (533 AM CDT) TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE SOUTHERN
HALF OF WESTERN SOUTH DAKOTA. STORMS ARE EXPECTED TO FORM OVER
THE BLACK HILLS AREA BY THIS AFTERNOON...AND MOVE EASTWARD THROUGH
THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY
INTO WEDNESDAY NIGHT. WHILE MOST OF THE ENERGY IS EXPECTED TO BE TO
THE NORTH...SOME POSSIBLY STRONG TO SEVERE THUNDERSTORMS MAY CLIP
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT.

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH MONDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 12, 1:46 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE JUN 12 2012

SDZ012-WYZ056-057-071-122030-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
146 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK AND
NORTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF ALZADA TO 8 MILES NORTH OF COLONY TO 5 MILES
SOUTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLONY AND AREAS OF WESTERN BUTTE COUNTY NORTH OF HIGHWAY 212 AND
  WEST OF HIGHWAY 85.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4506 10364 4471 10406 4469 10428 4483 10432
      4488 10449 4501 10433 4501 10405 4520 10405
TIME...MOT...LOC 1945Z 223DEG 22KT 4494 10435 4499 10416
          4481 10417

RICHARDS
Special weather statement, Jun 12, 3:04 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT TUE JUN 12 2012

SDZ012-122145-
BUTTE SD-
304 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTE COUNTY UNTIL 345
PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 6 MILES EAST OF DOWNTOWN
BELLE FOURCHE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...

&&

LAT...LON 4480 10329 4460 10363 4463 10389 4493 10362
TIME...MOT...LOC 2105Z 224DEG 28KT 4467 10371

CARSTENS
Special weather statement, Jun 12, 3:48 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT TUE JUN 12 2012

SDZ012-025-122230-
BUTTE SD-NORTHERN FOOT HILLS SD-
348 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LAWRENCE AND
SOUTHERN BUTTE COUNTIES UNTIL 430 PM MDT...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 5 MILES EAST OF DOWNTOWN
BELLE FOURCHE...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  NISLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4460 10343 4459 10384 4471 10381 4476 10347
TIME...MOT...LOC 2148Z 264DEG 4KT 4465 10374

CARSTENS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:46 PM MDTSpecial Weather StatementUNRButte44 min
Jun 12, 3:04 PM MDTSpecial Weather StatementUNRButte41 min
Jun 12, 3:48 PM MDTSpecial Weather StatementUNRButte42 min
Jun 12, 4:08 PM MDTSpecial Weather StatementUNROglala Lakota52 min
Jun 12, 4:15 PM MDTSevere Thunderstorm WarningUNR26 min
Jun 12, 4:20 PM MDTSevere Thunderstorm WarningUNRButte40 min
Jun 12, 4:40 PM MDTSpecial Weather StatementUNRCuster50 min
Jun 12, 4:42 PM MDTSpecial Weather StatementUNRPennington48 min
Jun 12, 5:02 PM MDTSpecial Weather StatementUNRButte43 min
Jun 12, 5:08 PM MDTSevere Thunderstorm WarningUNRCuster30 min
Jun 12, 5:41 PM MDTSpecial Weather StatementUNRMeade49 min
Jun 12, 5:50 PM MDTSevere Thunderstorm WarningUNRMeade55 min
Jun 12, 5:59 PM MDTSpecial Weather StatementUNRPennington46 min

Nearby

Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.